Renal failure after anti-D globulin treatment of idiopathic thrombocytopenic purpura.
Author(s): Kees-Folts D, Abt AB, Domen RE, Freiberg AS
Affiliation(s): Department of Pediatrics, The Milton S. Hershey Medical Center, Pennsylvania State University College of Medicine, Hershey, PA 17033, USA. firstname.lastname@example.org
Publication date & source: 2002-02, Pediatr Nephrol., 17(2):91-6.
Publication type: Case Reports; Review
Idiopathic thrombocytopenic purpura (ITP) is a disorder of rapid destruction of antibody-coated platelets. Anti-D immune globulin has been used for treatment of ITP in the United States since 1995. Initial studies identified no significant side effects of treatment. However, a recent report highlighted occasional episodes of intravascular hemolysis after anti-D immune globulin. We describe two children with ITP who developed acute renal failure (ARF) after treatment with anti-D immune globulin and also analyze ten additional cases of ARF reported to the manufacturer, Cangene Corporation, through postmarketing surveillance. All episodes of ARF were associated with intravascular hemolysis. Four patients required dialysis. Patient age ranged from 1 to 82 years, but those requiring dialysis were all under age 15 years. Several patients with ARF had preexisting creatinine elevation. Three of the patients with ARF had serologic evidence of acute Epstein-Barr virus (EBV) infection. Renal biopsy in one patient showed acute tubular necrosis, with findings consistent with pigment nephropathy. Anti-D immune globulin, used to treat ITP, may be associated with intravascular hemolysis and resultant ARF. Renal function should be monitored in patients with evidence of intravascular hemolysis. Children and adolescents may have increased risk of ARF requiring dialysis.